Wyoming, 2011

High Wind in Wyoming, November 17, 2011

November 17, 2011 · NWS CYS · 12 events in 8 counties and zones

A tight surface pressure gradient and strong winds aloft generated gusty west to southwest winds for portions of south central and southeast Wyoming.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight surface pressure gradient and strong winds aloft generated gusty west to southwest winds for portions of south central and southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 17, 4:32 AM MST, 28 minutes earlier.

Area forecast discussion, Nov 17, 4:32 AM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
432 AM MST THU NOV 17 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...STRONG UPPER LOW SPINNING
IN THE NE PACIFIC OCEAN WILL SLOWLY BUT SURELY MOVE SOUTHEAST INTO THE
PAC NW REGION TONIGHT AND FRIDAY. A SHORTWAVE WILL EJECT OUT AHEAD
OF THE LOW BRINGING WINTRY CONDITIONS TO THE FORECAST AREA FRIDAY
NIGHT AND SATURDAY. FIRST HOWEVER WILL BE THE STRONG WINDS EXPECTED
TODAY AND TONIGHT. OVERNIGHT...WINDS HAVE SLOWLY BUT STEADILY BEEN
ON THE UPSWING AS THE LEESIDE PRESSURE TROUGH DEEPENS AND
STRENGTHENS THE LLVL PRESSURE GRADIENT. WINDS IN THE ARLINGTON AREA
ARE APPROACHING HIGH WIND CRITERIA THIS HOUR AND WILL CONTINUE TO
INCREASE THROUGH THE REST OF MORNING. THESE WINDS WILL THEN STEADILY
SPREAD TO OTHER AREAS ALONG AND WEST OF THE LARAMIE RANGE AND WILL
PERSIST THROUGH THE AFTERNOON AND EVENING. THE HIGH WIND WARNING
LOOKS GOOD AS IS SINCE MODELS ARE CONTINUING TO SHOW SIMILAR FAVORABLE
WIND PARAMETERS. GUSTS OF 60 TO 70 MPH WILL BE POSSIBLE IN THE
WARNING AREA...WITH THE STRONGEST GUSTS IN THE ARLINGTON AND
BORDEAUX AREAS. STILL THINK THE LOWER ELEVATIONS OF CONVERSE
COUNTY WILL REMAIN JUST BELOW HIGH WIND CRITERIA AS 700 MB FLOW
NEEDS TO BE STRONGER TO WARRANT INCLUSION IN THE WARNING. GUSTS 50
TO 55 MPH SHOULD OCCUR HERE IN THE AFTERNOON...MAINLY IN THE FAR
WESTERN THIRD OF THE COUNTY. WINDS WILL EASE THIS EVENING ACROSS
MUCH OF THE AREA...WITH CONTINUED STRONG WINDS EXPECTED OVERNIGHT
IN THE FAVORABLE GAP LOCATIONS AND IN THE SOUTHERN LARAMIE RANGE
ONCE THE INVERSION SETS UP AGAIN AND FUNNELS THE FAST FLOW THRU
THESE AREAS.

LEESIDE CYCLOGENESIS LOOKS TO OCCUR FRIDAY MORNING IN SE WYOMING AND
NE COLORADO IN RESPONSE TO THE APPROACHING UPPER WAVE. THIS WILL
KEEP THE LLVL PRESSURE GRADIENT STRONG...BUT NOT QUITE AS MUCH SO
AS TODAY WILL BE. SO WINDS SHOULD BE LESS OVERALL...BUT BY NO
MEANS WILL THEY BE CALM. WINDS ON THE NORTH SIDE OF THE DEVELOPING
SFC LOW WILL BECOME OUT OF THE NORTH AND NORTHEAST...WHICH WILL
SET THE STAGE FOR STRENGTHENING UPSLOPE FLOW ACROSS THE CWA. THIS
FEATURE DOESNT LOOK TO MOVE A WHOLE LOT AS MODELS HAVE BEEN
TRENDING IT SLIGHTLY SLOWER...WITH A SECONDARY SFC LOW FORMING
OVER THE GREAT BASIN AND MOVING EAST INTO COLORADO ON FRIDAY NIGHT
WITH THE APPROACHING SHORTWAVE. MOISTURE LOOKS TO STREAM IN FROM
THE WEST WITH THE UPPER LEVEL JET STREAM...BUT THE BULK OF IT
LOOKS TO STAY NORTH AND WEST OF THE CWA UNTIL LATER FRIDAY NIGHT
WHEN THE SHORTWAVE FINALLY BUT QUICKLY MOVES INTO WYOMING. ONCE
THIS MOISTURE ARRIVES AND COMBINES WITH BOTH UPSLOPE FLOW AND
UPPER LEVEL ENERGY...SNOW WILL OCCUR AND BECOME MODERATE AT TIMES
ESPECIALLY WEST OF A LINE FROM LUSK TO CHEYENNE OVERNIGHT FRIDAY
AND THRU SATURDAY. LOOKING AT POTENTIAL ADVISORY AMOUNTS IN THIS
AREA...WITH A COUPLE INCHES OR LESS ELSEWHERE DUE TO THE QUICK
MOTION OF THE SYSTEM. TEMPERATURES WILL BE MUCH COOLER IN THE
NORTHERN ZONES BEHIND THE INITIAL SLOW MOVING SFC LOW...WITH
STEADILY DROPPING TEMPS ACROSS THE SOUTH LATER IN THE DAY ONCE
COLD AIR ADVECTION STRENGTHENS WITH THE SFC LOW THEN QUICKLY
MOVING EAST.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
WINTER STORM STILL ON TRACK TO PRODUCE SNOW ACROSS A MAJORITY OF THE
AREA SATURDAY. THE MAIN EXCEPTION WILL BE OVER SOUTHERN PORTIONS OF
THE NEBRASKA PANHANDLE...AS MIDLEVELS MAY BE TO DRY FOR
PRECIPITATION...BUT ULTIMATELY THAT WILL DEPEND ON THE EXACT TRACK
OF THE SYSTEM. GENERALLY EXCEPTING A FEW INCHES OF SNOW ACCUMULATION
SATURDAY MORNING FOR AREAS NORTH OF LINE FROM TORRINGTON AND
WHEATLAND...AND ALONG AND WEST OF THE LARAMIE RANGE. THAT SNOW WILL
BE IN ADDITION TO ANYTHING WHICH FALLS FRIDAY NIGHT. SNOW SHOULD
WIND DOWN LATE SATURDAY MORNING AND EARLY AFTERNOON AS THE MAIN
SHORTWAVE QUICKLY MOVES INTO THE NORTHERN PLAINS AND A STRONG COLD
FRONT USHERS IN DRYER AIR. COLD AIR BEHIND THE FRONT MAY PRODUCE
FALLING DAYTIME TEMPERATURES...ESPECIALLY INTO THE NEBRASKA
PANHANDLE.

ALTHOUGH SNOW WILL END ACROSS A MAJORITY OF THE AREA SATURDAY
AFTERNOON...LIGHT SNOW COULD LINGER FOR ANOTHER DAY OR TWO ACROSS
THE SNOWIES AND SIERRA MADRE MOUNTAINS. RIGHT ENTRANCE REGION OF A
100 KT+ UPPER LEVEL JET WILL BE IN PLACE OVER SOUTHEAST WYOMING
THROUGH SUNDAY AFTERNOON...BEFORE FINALLY EXITING THE AREA SUNDAY
NIGHT. ONCE THE JET SHIFTS EAST OF THE FORECAST AREA...CHANCES FOR
SNOW ACROSS THE MOUNTAINS WILL DECREASE A GREAT DEAL.

THE BEGINNING OF NEXT WEEK MAINLY LOOKS DRY AND NOT AS WINDY AS A
RIDGE OF UPPER LEVEL HIGH PRESSURE BEGINS TO BUILD ACROSS THE
ROCKIES. TEMPERATURES ARE EXPECTED TO BE BELOW NORMAL...ALTHOUGH
TEMPERATURES SHOULD APPROACH NORMAL BY MIDWEEK.

&&

.AVIATION...12Z TAFS...
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF FORECAST PERIOD. MAIN
AVIATION CONCERN WILL CENTER AROUND WINDY CONDITIONS ACROSS A
MAJORITY OF SOUTHEAST WYOMING TODAY. WINDS WILL STRENGTHEN BY
MID-MORNING WITH GUSTS TO 40 OR 50 KNOTS EXPECTED THROUGH THE
AFTERNOON. LESSER WIND SPEEDS WILL BE FOUND ACROSS THE PANHANDLE OF
NEBRASKA BUT COULD SEE A FEW GUSTS TO 25 KNOTS THIS AFTERNOON. WINDS
AT ALL TERMINALS SHOULD SLOWLY DECREASE THURSDAY EVENING AND THROUGH
THE OVERNIGHT.

&&

.FIRE WEATHER...WARMER AND DRY CONDITIONS WILL BE OVER MUCH OF THE
DISTRICT TODAY AND FRIDAY AHEAD OF ANOTHER STORM SYSTEM EXPECTED FOR
THE WEEKEND. MINIMUM RELATIVE HUMIDITIES OVER THE LOWER ELEVATIONS
WILL BE BETWEEN 20 AND 25 PERCENT TODAY AND SLIGHTLY HIGHER FOR
FRIDAY. STRONG WESTERLY SURFACE WINDS WILL OCCUR IN SOME AREAS ALONG
AND WEST OF THE LARAMIE RANGE TODAY AND TONIGHT...WITH WIND GUSTS
BETWEEN 60 AND 70 MPH LIKELY. SOMEWHAT LESS WIND SPEEDS ARE
EXPECTED FOR FRIDAY WITH GUSTS AROUND 50 MPH IN THIS SAME AREA. A
COLD FRONT ASSOCIATED WITH THE NEXT STORM SYSTEM WILL MOVE ACROSS
EASTERN PORTIONS OF THE AREA FRIDAY NIGHT AND WILL STALL ALONG THE
LARAMIE RANGE THROUGH SATURDAY. EXPECT ACCUMULATING SNOW FRIDAY
NIGHT AND SATURDAY WITH THE HIGHEST AMOUNTS IN WYOMING WEST OF A
LINE FROM LUSK TO CHEYENNE. TEMPERATURES WILL BE MUCH COLDER FOR THE
WEEKEND BEHIND THE COLD FRONT AS WELL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 AM FRIDAY FOR WYZ106-WYZ110-WYZ116.
     HIGH WIND WARNING FROM 8 AM THURSDAY TO 6 PM THURSDAY FOR WYZ104-
     WYZ105-WYZ115-WYZ117.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RJM
LONG TERM/AVIATION...LIEBL
Hazardous weather outlook, Nov 16, 9:21 PM MST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
921 PM MST WED NOV 16 2011

WYZ101>119-180430-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
921 PM MST WED NOV 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SUSTAINED WINDS OF 35 TO 45 WITH GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE AFTER MIDNIGHT IN THE WIND PRONE AREAS NEAR ARLINGTON...
BORDEAUX AND IN THE SOUTHERN LARAMIE RANGE. A HIGH WIND WARNING IS
IN EFFECT FOR THOSE AREAS BEGINNING AT MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WESTERLY WINDS WILL BECOME MORE WIDESPREAD ALONG AND WEST
OF THE LARAMIE RANGE THROUGH THURSDAY EVENING. THE HIGH WIND
WARNING EXPANDS THURSDAY MORNING TO INCLUDE LOWER ELEVATIONS OF
CARBON AND ALBANY COUNTIES...AS WELL AS THE SOUTHERN LARAMIE RANGE
FOOTHILLS. THE WARNING WILL COME TO AN END FOR LOWER ELEVATIONS OF
CARBON AND ALBANY COUNTIES AT 6 PM THURSDAY...WITH WINDS EASING
THROUGH THE LATE EVENING. THESE STRONG WINDS WILL LINGER UNTIL 6
AM FRIDAY MORNING IN WIND PRONE LOCATIONS. THE NEXT PACIFIC STORM
SYSTEM WILL BRING SNOW TO THE REGION FRIDAY NIGHT INTO SATURDAY.
SOME SNOW ACCUMULATIONS ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-180430-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
921 PM MST WED NOV 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PACIFIC STORM SYSTEM IS FORECAST TO MOVE ACROSS THE CENTRAL AND
NORTHERN ROCKIES FRIDAY NIGHT AND INTO THE PLAINS SATURDAY. SNOW
ACCUMULATIONS ARE POSSIBLE INTO THE WESTERN NEBRASKA PANHANDLE ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
November 17, 5:00 AM MST to 2:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR site at Buford measured sustained winds of 40 mph or greater, with a peak gust of 75 mph at 17/1200 MST.

High Wind, North Snowy Range Foothills

When
November 17, 5:26 AM MST to 3:56 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 65 mph at 17/0536 MST.

High Wind, Shirley Basin

When
November 17, 5:26 AM MST to 3:26 PM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 65 mph at 17/0536 MST.

High Wind, Ferris/Seminoe/Shirley Mountains

When
November 17, 5:50 AM MST to 3:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A RAWS site near Muddy Gap messured sustained winds of 40 mph or greater, with a peak gust of 69 mph at 17/0650 MST.

High Wind, North Snowy Range Foothills

When
November 17, 6:56 AM MST to 8:41 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Foote Creek measured sustained winds of 40 mph or greater, with a peak gust of 62 mph at 17/0826 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
November 17, 8:05 AM MST to 4:40 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT site at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 60 mph at 17/1045 MST.

High Wind, Laramie Valley

When
November 17, 10:21 AM MST to 10:26 AM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Thw WYDOT site at Quealy Dome measured a peak gust of 58 mph at 17/1026 MST.

High Wind, South Laramie Range

When
November 17, 10:32 AM MST to 12:12 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Vedauwoo measured sustained winds of 40 mph or greater, with a peak gust of 60 mph at 17/1132 MST.

High Wind, South Laramie Range Foothills

When
November 17, 12:00 PM MST to 1:55 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR site at Emkay measured sustained winds of 40 mph or greater, with a peak gust of 62 mph at 17/1255 MST.

High Wind, North Snowy Range Foothills

When
November 17, 12:10 PM MST to 1:10 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Cooper Cove measured sustained winds of 40 mph or greater, with a peak gust 63 mph at 17/1230 MST.

High Wind, Laramie Valley

When
November 17, 12:16 PM MST to 12:31 PM MST
Where
Laramie Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT site at Quealy Dome measured a peak gust of 64 mph at 17/1221 MST.

High Wind, Converse County Lower Elevations

When
November 17, 12:21 PM MST to 1:31 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The WYDOT site at Deer Creek measured sustained winds of 40 mph or greater.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348583, 348580, 348586, 348585, 348581, 348579, 348587, 348584, 348589, 348582, 348588, 348590.